Thunderstorm Wind, Sullivan
- When
- August 17, 6:36 PM EST
- Where
- Sullivan County, Claremont
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Utility Company
- Coordinates
- 43.380, -72.350
Large limbs fell onto wires and caused outages.
An upper level disturbance in conjunction with a trough of low pressure at the SFC aided in the development of a line of thunderstorms across Vermont, which eventually moved eastward into New Hampshire by the early evening hours of the 17th. Straight line wind damage was reported at several locations in western New Hampshire.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GYX wrote it up.
An upper level disturbance in conjunction with a trough of low pressure at the SFC aided in the development of a line of thunderstorms across Vermont, which eventually moved eastward into New Hampshire by the early evening hours of the 17th. Straight line wind damage was reported at several locations in western New Hampshire.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Aug 17, 5:22 PM EST, 1 hour 14 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Gray ME 622 PM EDT Sat Aug 17 2019 .SYNOPSIS... Showers and thunderstorms, some strong are expected this evening and again Sunday afternoon, particularly across New Hampshire. Otherwise, very warm and humid conditions arrive Monday and last into Wednesday. A cold front moves through Wednesday night allowing for cooler and drier air to move in Thursday through the rest of the week. && .NEAR TERM /UNTIL 6 AM SUNDAY MORNING/... 620 PM Update... Convection is not moving into New Hampshire this evening with cells developing ahead of the main line moving through NY and VT. The main line has plenty of line and individual cells have posed wind and hail threats at times. As the line continues to move east and coalesces the damaging wind threat will increase. Time of arrival tool has the cells ahead of the line arriving within the next hour while the main line will arrive closer to 8 PM. Lapse rates and instability are less farther east and as darkness ensues we will see convection struggle more as it enters our CWA. Still will be concerned with extensive lightning and heavy rain over campgrounds and the higher terrain, as well as strong wind gusts. Flash Flood Watch remains in place through tonight. Made a few minor changes to the forecast, but at this time we are just waiting for the precipitation to arrive. Previous discussion... For this afternoon and evening we'll have the tale of two CWAs. To the east the low stratus and marine layer which has held fast all day will remain through the overnight. Expect patchy fog onshore and denser fog over the immediate coastline as the onshore flow continues to push the surface moisture up against the foothills. Across western New Hampshire an very different weather regime will reign. Here mid level morning cloud coverage has decreased allowing for broken sunshine and the start of some diurnal instability. To our west a convective line associated with an upper level short wave is moving across upstate New York. This line will cross the CT river around sunset. With the increased sunshine in the region comes increasing instability with CAPE values expected to exceed 2000 J/kg as the line moves into the region. The potential exists for a damaging wind threat into far western NH if the convective line is able to maintain strength through the mountains of VT, however the decreasing shear and instability after sunset will keep the threat confined to just an hour or so as it crosses the CT river. The greater threat this evening will be for flash flooding. Mesoscale models have continued to indicate the potential for multiple storms to pass over the western NH mountains. With the cloud layer motion aligned along the convective line, expect multiple rounds of precipitation to be able to train over the same locations, dropping up to 3-4" of rain. This would easily exceed flash flood guidance. Further looking upstream we see radar estimated rainfall rates of 2-3"/hour with 1+"/hr amounts in the same airmass ahead of the line. With the mountains being most susceptible to flash flooding, and likely filled with hikers and campers feel the flash flood watch is appropriate and it will remain in place for Grafton and Coos counties. As radar trends further develop over the next several hours, expansion southwards into Sullivan and Cheshire counties is possible. Eastward expansion is unlikely as the marine airmass in place will rapidly cut off any storms resulting in decaying elevated convection east of the mountains after midnight. && .SHORT TERM /6 AM SUNDAY MORNING THROUGH SUNDAY NIGHT/... After midnight expect the remains of the convection to decay and progress eastwards through the area with a chance for scattered showers. Low stratus and fog will remain entrenched. Further west as the convection clears the low level moisture left by the rainfall will likely result in a brief period of dense fog near sunrise in the CT and possibly Merrimack river valleys. By sunrise Sunday, we prepare to repeat the same pattern all over again. Expect the marine layer to hold on through at least the middle of the morning on the coastal plain. To the west another upper level short wave will dive south out of Ontario into western New York with widespread convective initiation in the early afternoon. With slightly earlier timing the severe threat for Sunday will be greater than this afternoon. Damaging winds will be possible across New Hampshire with the extent of the threat largely determined by how much sunshine is able to push through in the morning. With strong turning of the low level winds as the easterly marine flow backs rapidly to southwest into the cloud free sector expect some stronger updrafts which will help to enhance storms. With no change in airmass significant rain rates and flash flooding will again be a concern tomorrow, especially in any areas which receive a lot of rain this evening. The storm motion doesn't look to align with the upper level forcing quite as well as this evening, however a strong low level jet and higher PWATs makes flash flooding a threat again tomorrow. && .LONG TERM /MONDAY THROUGH SATURDAY/... Little change from the previous forecast. Warm and humid conditions expected Monday and Tuesday, and likely into Wednesday. Showers and storms could form at any time with subtle low-amplitude short wave troughs moving through the mean westerly flow. A substantial air mass change is expected will come around Thursday when a strong cold front moves through the region. && .AVIATION /22Z SATURDAY THROUGH THURSDAY/... Short Term...For sites along the coast, the conditions can be summed up in two words: Marine layer. Expect low ceilings and fog to persist through the overnight and into tomorrow with widespread LIFR conditions. To the west, sunshine has broken through a MVFR ceilings. Expect a line of convection to bring heavy rain and thunderstorms to the CT river valley around nightfall. LEB and HIE should see lightning, while elsewhere expect showers. Marine layer will keep the coast in IFR through midday tomorrow when another round of convection will impact all areas. Long Term...Generally VFR with areas of MVFR ceilings/vsby in showers and thunderstorms. Nighttime fog possible Monday night through Wednesday night. && .MARINE... Short Term... Fog and low stratus will remain over the Gulf of Maine through the end of the weekend. Light easterly flow will continue with winds and seas remaining below SCA. Long Term...SCAs may be needed on Wednesday but otherwise, marine fog may be locally dense this weekend into early next week. && .HYDROLOGY... && .GYX WATCHES/WARNINGS/ADVISORIES... ME...None. NH...Flash Flood Watch until 4 AM EDT Sunday for NHZ001>003-005. MARINE...None. && NEAR TERM...Hanes SHORT TERM...Curtis LONG TERM...Ekster AVIATION...Curtis/Ekster MARINE...Curtis/Ekster
Hazardous Weather Outlook National Weather Service Gray ME 255 PM EDT Sat Aug 17 2019 NHZ004-006>009-011-015-181900- Northern Carroll-Southern Carroll-Sullivan-Merrimack-Belknap- Cheshire-Western And Central Hillsborough- 255 PM EDT Sat Aug 17 2019 This Hazardous Weather Outlook is for New Hampshire, central New Hampshire, northern New Hampshire and southern New Hampshire. .DAY ONE...This Afternoon and Tonight. Showers and thunderstorms are likely this evening and overnight. A few storms could be severe with damaging wind gusts. Torrential downpours are likely in any thunderstorm. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Showers and thunderstorms are once again expected Sunday afternoon and evening. A few may be severe. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required this evening. NHZ001>003-005-181900- Northern Coos-Southern Coos-Northern Grafton-Southern Grafton- 255 PM EDT Sat Aug 17 2019 ...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... This Hazardous Weather Outlook is for northern New Hampshire. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. Showers and thunderstorms are likely this evening and overnight. A few storms could be severe with damaging wind gusts. Torrential downpours are likely in any thunderstorm. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Showers and thunderstorms are once again expected Sunday afternoon and evening. A few may be severe. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MEZ007>009-012>014-018>028-NHZ010-012>014-181900- Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford- Southern Franklin-Southern Somerset-Interior York- Interior Cumberland-Androscoggin-Kennebec-Interior Waldo- Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo- Strafford-Eastern Hillsborough-Interior Rockingham- Coastal Rockingham- 255 PM EDT Sat Aug 17 2019 This Hazardous Weather Outlook is for Maine, south central Maine, southwest Maine, west central Maine, western Maine, central New Hampshire and southern New Hampshire. .DAY ONE...This Afternoon and Tonight. Showers and thunderstorms will be possible tonight, possibly with very heavy downpours. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Showers and thunderstorms are expected Sunday afternoon and evening. A few may be severe. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ150>154-181900- Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM- Penobscot Bay- Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM- Casco Bay- Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out 25 NM- 255 PM EDT Sat Aug 17 2019 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...This Afternoon and Tonight. Areas of dense fog are expected on the waters tonight and Sunday. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service Gray ME
707 PM EDT Sat Aug 17 2019
NHZ002-003-005-007-008-011-180000-
Merrimack-Northern Grafton-Southern Coos-Cheshire-Southern
Grafton-Sullivan-
707 PM EDT Sat Aug 17 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SULLIVAN...CENTRAL
GRAFTON AND WESTERN CHESHIRE COUNTIES...
At 706 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Newbury to Wilmington. Movement was
east at 30 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Keene, Claremont, Lebanon, Littleton, Bethlehem, Lincoln, White River
Junction, New London, Grafton, Hanover, Swanzey, Charlestown,
Haverhill, Enfield, Winchester, Canaan, Franconia, Groton, Walpole
and Alstead.
This includes the following highways...
Interstate 89 between mile markers 34 and 60.
Interstate 93 between mile markers 103 and 122.
This also includes...
Franconia Notch, Mount Moosilauke, Rumney Rocks, Cannon Mountain,
and Mount Lafayette.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4295 7253 4300 7244 4305 7247 4308 7244
4325 7244 4331 7240 4352 7240 4370 7230
4377 7220 4386 7219 4397 7209 4401 7211
4408 7203 4422 7205 4435 7154 4277 7235
4276 7251 4287 7256
TIME...MOT...LOC 2306Z 251DEG 26KT 4414 7216 4286 7284The Burlington radar (KCXX), 142 km away, was scanning. The volume nearest the first event began at 23:38 UTC.
9 thunderstorm wind. Local standard time, as filed.
Large limbs fell onto wires and caused outages.
Trees downed in Lyme.
Large branches downed.
Trees downed on wires in Marlow.
Trees downed in Orford.
Trees downed in Stoddard.
Large branches down near I-93.
Large tree down on wires on Mount Vernon Road.
Large trees downed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Hampshire in 2019Every state in 2019This day in weather historyWarnings in New Hampshire, August 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 853254, 853255, 853256, 853257, 853258, 853259, 853260, 853261, 853263.